Hail, Greenbrier
- When
- July 6, 1:54 PM EST
- Where
- Greenbrier County, 0.48 mi NNE of Chichton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.056, -80.716
Hail, the size of nickels, fell in Crichton.
A weakening meso-scale convective complex moved into the region the northwest. Before it completely dissipated, it was still strong enough to generate some nickle size hail near Quinwood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A weakening meso-scale convective complex moved into the region the northwest. Before it completely dissipated, it was still strong enough to generate some nickle size hail near Quinwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 12:54 PM EST, 1 hour earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 154 PM EDT Mon Jul 6 2020 .SYNOPSIS... Low pressure will drift through the Gulf Coast region through Wednesday then track from the North Carolina coast to Mid Atlantic coast Thursday and Friday. This will keep a chance of showers and thunderstorms in the forecast through the end of the week. A cold front will come through the region this weekend which will cool temperatures back to normal and lead in less humid air. && .NEAR TERM /THROUGH TUESDAY/... As of 115 PM EDT Monday... For this evening HiRes guidance showed no cap on the forecast soundings and has a majority of the thunderstorm activity north of Interstate 64 but suggests isolated storms may linger well past midnight. Will leave a low probability of precipitation northeast of Lynchburg through 08Z/2AM. The rest of the thunderstorms will dissipate quickly after sunset. Low pressure and associated upper support over the Gulf Coast tracks slowly across Alabama and Georgia tonight and Tuesday. This will bring winds around to the southeast to east along the southern Blue Ridge. Models show an increase in deeper moisture advancing north into southern Virginia to varying extents on Tuesday. Precipitable water values will be approaching 2.0 inches in northern North Carolina by the end of the day. Surface dew points mainly in the lower 60s to lower 70s will keep minimum temperatures mild overnight. Similar to past few nights, fog will develop in the valleys and locations that get rain this afternoon and evening. As cloud cover fills on from the south overnight, temperature drop will also be limited. Plan to stay close to persistence and warmer guidance for overnight lows. More cloud cover in the morning Tuesday will result in slightly cooler maximum temperatures. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 110 PM EDT Monday... We will be monitoring the track of a closed low moving out of the Gulf states through the period. This low is expected to track either to the west of the mountains into the southern Ohio Valley (GFS) or to the east across Virginia (ECM) Tuesday night into Wednesday. In either case, majority of the precipitation will be on the eastern side of the system. If the GFS verifies, a good amounts of rain (1-2 inches) will fall along and east of the Blue Ridge. This is a similar pattern to what happen in mid June but on a shorter time scale (24 hours). If the preferred ECM is accurate, majority of the rain will stay south into North Carolina, possibly clipping Southside Virginia (up to half an inch of rain possible). Both models agree on a surface low developing and tracking along the NC/SC coast into Thursday night. Once this low moves over the Outer Banks, it will shut off the moisture feed into the area, regardless of the upper level low's track. For the time being, we will keep chance PoPs (30-40%) for most of the area and likely (60%) over Southside. For areas seeing rain Wednesday, temperatures will run below normal for the day. Areas seeing little to no rain, will have temperatures running about 5F warmer than normal. Near seasonal temperatures are forecast for Friday. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 135 PM EDT Monday... The surface low will still hug the coast but quickly move to the northeast on Friday as an upper level trough and a cold front enter the Ohio and Tennessee Valleys. Subsidence from the coastal low should help keep any prefrontal convection at bay Friday. On Saturday, the front comes across the region during peak heating, which will likely result in strong to severe storms for the area. Behind the front, drier weather is expected with temperatures returning to normal. A second front may pass over the region next Monday or Tuesday, knocking temperatures down below normal for a couple of days. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 145 PM EDT Monday... For this evening HiRes guidance showed no cap on the forecast soundings and has a majority of the thunderstorm activity north of Interstate 64 but suggests isolated storms may linger well past midnight. Will leave a low probability of precipitation northeast of KLYH through 08Z/2AM. The rest of the thunderstorms will dissipate quickly after sunset. Scattered thunderstorms expected this afternoon and evening, mainly northeast of KROA and KLYH between 16Z/noon and 02Z/10PM. Based on the latest radar trends have a thunderstorm in the KROA for the start of the 18Z TAF. Otherwise will leave out any VCTS in the TAFs until trends in radar become more certain. Thunderstorms may linger northeast of KLYH until 08Z/2AM. Low pressure and associated upper support over the Gulf Coast tracks slowly across Alabama and Georgia tonight and Tuesday. This will bring winds around to the southeast to east along the southern Blue Ridge. Models show an increase in deeper moisture advancing north into southern Virginia bringing MVFR ceilings to the southern Blue Ridge and foothills by late Tuesday. For Now have kept KBCB and KROA VFR. Surface dew points mainly in the lower 60s to lower 70s will keep minimum temperatures mild overnight. Similar to past few nights, MVFR fog will develop in the valleys and locations that get rain this afternoon and evening. As cloud cover fills on from the south overnight, coverage of dense fog in the valleys may be limited. Have MVFR fog in at KLWB with a couple hours of LIFR possible toward sunrise. Average confidence for wind, ceilings and visibility Above average confidence in timing and location on thunderstorms. Extended Aviation Discussion... The threat for scattered afternoon and evening MVFR thunderstorms continues through the week as moisture and instability become more widespread, and an area of tropical low pressure slowly lifts northeast out of AL/GA during the later half of the week. A cold front that will be crossing the region this weekend will result in sub-VFR showers and thunderstorms and is expected to push in a less humid air mass. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS... NEAR TERM...AMS SHORT TERM...RCS LONG TERM...DS/RCS AVIATION...AMS/RAB
Hazardous Weather Outlook National Weather Service Blacksburg VA 220 PM EDT Mon Jul 6 2020 VAZ019-020-023-024-034-035-045>047-059-071000- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell- Appomattox-Buckingham-Charlotte- 220 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms will continue through this evening. The primary threat from the strongest storms will be damaging wind. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-WVZ042>044- 507-508-071000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania- Halifax-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 220 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of heavy rainfall may occur, resulting in localized flooding later this week, especially in the piedmont of Virginia and North Carolina. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
236 PM EDT Mon Jul 6 2020
WVZ507-508-061930-
Western Greenbrier-Eastern Greenbrier-
236 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENBRIER
COUNTY...
At 235 PM EDT, a strong thunderstorm was located near Duo, or near
Quinwood, moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Quinwood...
Renick...
Falling Spring...
Bingham...
Trout...
Leonard...
and Duo.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3822 8036 3796 8036 3802 8080 3803 8080
3803 8083 3804 8083 3805 8081 3806 8080
3806 8083 3810 8084 3808 8071 3823 8049
3824 8039
TIME...MOT...LOC 1835Z 265DEG 9KT 3810 8065
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL MC GRADY 36.33N 81.23W
07/05/2020 E0.70 INCH WILKES NC PUBLIC
0400 PM HAIL 2 NNW MILLERS CREEK 36.21N 81.25W
07/05/2020 E1.00 INCH WILKES NC POST OFFICE
MOSTLY NICKEL SIZE HAIL WITH A FEW QUARTER
SIZE HAIL STONES. FELL AT RESIDENCE OF
EMPLOYEE.
&&Special Weather Statement
National Weather Service BLACKSBURG VA
251 PM EDT Mon Jul 6 2020
VAZ019-WVZ507-061945-
Alleghany-Eastern Greenbrier-
251 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA AND SOUTHEASTERN GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA...
At 250 PM EDT, a strong thunderstorm was located over Alvon, or near
White Sulphur Springs, moving north at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
White Sulphur Springs...
Neola...
Falling Spring...
Beartown State Park...
Alvon...
and Rorer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3805 8026 3804 8022 3804 8016 3806 8011
3806 8004 3779 8011 3780 8035 3811 8036
TIME...MOT...LOC 1850Z 184DEG 10KT 3788 8022
KKThe Charleston,WV radar (KRLX), 92 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
1 hail. Local standard time, as filed.
Hail, the size of nickels, fell in Crichton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909414.